Kansas, 2016

Flood and Hail in Kansas, May 13, 2016

May 13, 2016 · NWS TOP · 22 events in 8 counties and zones

Scattered thunderstorms developed along the KS/NE border during the late morning hours. These storms pushed southeast across northeast and east-central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms developed along the KS/NE border during the late morning hours. These storms pushed southeast across northeast and east-central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 13, 4:56 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, May 13, 4:56 AM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
556 AM CDT FRI MAY 13 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 325 AM CDT FRI MAY 13 2016

In the short term, the forecast problem of the day is the extent and
timing of thunderstorm chances this afternoon across northeast
Kansas. Northwest flow aloft prevails across the central and western
CONUS this morning. A shortwave is forecast to amplify today as it
dives southeast into the central US.  Latest water vapor imagery
confirms this with an impressive vort max just north of the Canadian
border north of North Dakota. A surface low over eastern Wyoming at
06 UTC is forecast to move quickly southeast in association with the
applying upper trough reaching eastern Iowa by 21 UTC today with a
trailing cold front across northern Missouri and eastern Kansas. The
front should enter our forecast area around 18 UTC and exit around
00 UTC/Sat. The models are in good agreement concerning the timing
of the front.  All of the convection resolving high-resolution
models develop thunderstorms along the front over eastern Kansas
between 18-21 UTC and exiting the area shortly after 00 UTC.  The
main concern this morning is low-level moisture. Moisture from the
Gulf of Mexico is currently blocked by a surface ridge over the
southern plains. The models all bring a narrow ribbon of moisture
rapidly northeast into eastern Kansas just ahead of the front. This
will likely occur to some extent. Thinking is that there should be
decent coverage of initially high-based, but surface based storms
which should develop and increasingly favorable deep shear
environment. It will be interesting to see if there will be any low-
level backing of the winds which would result in better low-level
shear. At this point, the primary risk should be hail and wind.
Given the deep shear, the storms have a good chance being organized
with discrete storms early before developing cold pools into a
linear system.

Strong cold advection tonight which will result in sharply lower
temperatures. Will probably see mid/high clouds late due to
channeled vorticity aloft, but will not mention precipitation at
this time. The airmass looks dry below 700 MB.

.LONG TERM...(Saturday through Thursday)
Issued at 325 AM CDT FRI MAY 13 2016

Northwest flow aloft will be in place through the weekend, with
multiple embedded shortwaves bringing chances for precipitation.
Saturday morning may be met with only light showers across the area,
given that air nearest to the surface is relatively dry.  Surface
flow from the north will aid in keeping temperatures much cooler
than recently seen, with highs in the low 60s.  Surface high
pressure moves in from the northwest during the day Saturday, moving
over NE Kansas overnight.  Clouds streaming in from the northwest
will move over central and east central Kansas by early morning.
With time to cool before clouds move in, lows are still expected to
be in the low 40s, even lower in far northeast Kansas where cloud
cover will not be as prominent.  Precipitation chances start again
on Sunday as a series of shortwaves ahead of an upper level low
located over the northwest CONUS move near Kansas.  Chances increase
from Sunday night though Tuesday as ascent ahead of the low and
multiple shortwaves bring chances for primarily rain showers, as
instability is very limited due to the cooler temperatures in place.
This system is forecast to move east and out of the area Tuesday
night, allowing for a brief period of dry conditions Wednesday into
Wednesday night.  A southern stream trough will bring the next
chances for rain and thunderstorms to the area Thursday and Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 550 AM CDT FRI MAY 13 2016

Keep mention of LLWS at MHK based on the current observation and
model forecast sounding this morning until winds mixed to the
surface. Timing of the cdfnt this afternoon looks on track. There
is enough confidence of thunderstorms over eastern KS to add a
tempo thunderstorm group for 2 hours this afternoon with fropa.
The timing may need to be adjusted slightly moving forward.
Although not mentioned in forecast, thunderstorms will have the
potential to produce downburst winds.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...Heller
AVIATION...Johnson
Hazardous weather outlook, May 13, 8:07 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
907 AM CDT FRI MAY 13 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-141415-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
907 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY BETWEEN 2 PM
AND 9 PM ALONG AND SOUTHEAST OF A LINE FROM SENECA TO ABILENE.
THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The radar

The Grand Island radar (KUEX), 69 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Republic

When
May 13, 10:28 AM CST to 10:29 AM CST
Where
Republic County, Republic
Measured
1 in hail
Reported by
Public
Coordinates
39.920, -97.820

Up to quarter size hail at the post office, covering the ground.

Hail, Republic

When
May 13, 10:43 AM CST to 10:44 AM CST
Where
Republic County, 6.31 mi N of Rydal
Measured
0.88 in hail
Reported by
Public
Coordinates
39.910, -97.700

Hail, Republic

When
May 13, 10:58 AM CST to 10:59 AM CST
Where
Republic County, 0.87 mi SW of Munden
Measured
1 in hail
Reported by
Public
Coordinates
39.910, -97.510

Hail, Marshall

When
May 13, 11:54 AM CST to 11:55 AM CST
Where
Marshall County, 0.87 mi NE of Bestwall
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.690, -96.660

Hail, Pottawatomie

When
May 13, 12:32 PM CST to 12:33 PM CST
Where
Pottawatomie County, 2.12 mi NW of Westmoreland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.420, -96.450

Hail, Pottawatomie

When
May 13, 1:05 PM CST to 1:06 PM CST
Where
Pottawatomie County, 0.69 mi N of St Marys
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.210, -96.070

Hail, Pottawatomie

When
May 13, 1:06 PM CST to 1:07 PM CST
Where
Pottawatomie County, 0.87 mi SE of St Marys
Measured
0.88 in hail
Reported by
Public
Coordinates
39.190, -96.060

Hail, Wabaunsee

When
May 13, 2:57 PM CST to 2:58 PM CST
Where
Wabaunsee County, 2.14 mi SSE of Vera
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.020, -96.090

Hail, Morris

When
May 13, 3:04 PM CST to 3:05 PM CST
Where
Morris County, 0.88 mi NW of Council Grove Res
Measured
0.88 in hail
Reported by
Public
Coordinates
38.690, -96.530

Thunderstorm Wind, Shawnee

When
May 13, 3:25 PM CST to 3:26 PM CST
Where
Shawnee County, 4.01 mi WSW of (Foe)forbes Fld Tope
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.930, -95.740

Estimated wind gust.

Thunderstorm Wind, Osage

When
May 13, 3:30 PM CST to 3:31 PM CST
Where
Osage County, 4.25 mi NW of Carbondale
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.860, -95.690

At least 4 inch diameter limbs down.

Hail, Shawnee

When
May 13, 3:31 PM CST to 3:32 PM CST
Where
Shawnee County, 2.99 mi NW of Wakarusa
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -95.740

Hail, Shawnee

When
May 13, 3:32 PM CST to 3:33 PM CST
Where
Shawnee County, 1.76 mi WSW of Wakarusa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -95.730

Hail, Shawnee

When
May 13, 3:34 PM CST to 3:35 PM CST
Where
Shawnee County, Wakarusa
Measured
1 in hail
Reported by
Public
Coordinates
38.880, -95.700

Hail, Osage

When
May 13, 3:35 PM CST to 3:36 PM CST
Where
Osage County, 4.67 mi NW of Carbondale
Measured
1 in hail
Reported by
Public
Coordinates
38.860, -95.700

Winds were also estimated to be 60 MPH.

Thunderstorm Wind, Osage

When
May 13, 3:38 PM CST to 3:39 PM CST
Where
Osage County, 3.23 mi W of Carbondale
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.820, -95.690

Four inch diameter limbs snapped.

Thunderstorm Wind, Osage

When
May 13, 3:39 PM CST to 3:40 PM CST
Where
Osage County, 4.67 mi NW of Carbondale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.860, -95.700

Quarter size hail was also falling.

Hail, Osage

When
May 13, 3:42 PM CST to 3:43 PM CST
Where
Osage County, 3.86 mi NE of Carbondale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.860, -95.580

Hail, Osage

When
May 13, 3:47 PM CST to 3:48 PM CST
Where
Osage County, 0.54 mi W of Overbrook
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.780, -95.560

Flood, Shawnee

When
May 13, 4:00 PM CST to 5:30 PM CST
Where
Shawnee County, 2.69 mi E of Auburn to 2.93 mi E of Auburn
Cause
Heavy Rain
Reported by
Public
Coordinates
38.900, -95.770

Public report of water running out of fields and over roads. Partially due to hail plugging up waterways.

Hail, Franklin

When
May 13, 4:14 PM CST to 4:15 PM CST
Where
Franklin County, 1.28 mi WSW of Norwood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.670, -95.250

Thunderstorm Wind, Franklin

When
May 13, 4:14 PM CST to 4:15 PM CST
Where
Franklin County, 1.76 mi WSW of Norwood
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.670, -95.260

Estimated wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632381, 632387, 632388, 632389, 632395, 632397, 632398, 632399, 632403, 632483, 632478, 632413, 632445, 632450, 632459, 632480, 632482, 632462, 632472, 632377, 632474, 632485.